Israel Journal of Mathematics

, Volume 199, Issue 2, pp 975–1012 | Cite as

The Ostaszewski square and homogeneous Souslin trees



Assume GCH and let λ denote an uncountable cardinal. We prove that if □λ holds, then this may be witnessed by a coherent sequence 〈Cα|α < λ+〉 with the following remarkable guessing property

For every sequence 〈Ai | i < λ〉 of unbounded subsets of λ+, and every limit θ < λ, there exists some α < λ+ such that otp(Cα)=θ and the (i + 1)th-element of Cα is a member of Ai, for all i < θ.

As an application, we construct a homogeneous λ+-Souslin tree from □λ + CHλ, for every singular cardinal λ.

In addition, as a by-product, a theorem of Farah and Veličković, and a theorem of Abraham, Shelah and Solovay are generalized to cover the case of successors of regulars.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    U. Abraham, S. Shelah and R. M. Solovay, Squares with diamonds and Souslin trees with special squares, Fundamenta Mathematicae 127 (1987), 133–162.MATHMathSciNetGoogle Scholar
  2. [2]
    K. J. Devlin, Constructibility, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1984.Google Scholar
  3. [3]
    I. Farah and B. Veličković, von Neumann’s problem and large cardinals, Bulletin of the London Mathematical Society 38 (2006), 907–912.CrossRefMATHMathSciNetGoogle Scholar
  4. [4]
    M. Gitik and A. Rinot, The failure of diamond on a reflecting stationary set, Transactions of the American Mathematical Society 364 (2012), 1771–1795.CrossRefMATHMathSciNetGoogle Scholar
  5. [5]
    C. Gray, Iterated forcing from the strategic point of view, Ph.D. thesis, University of California, Berkeley, 1983.Google Scholar
  6. [6]
    R. B. Jensen, The fine structure of the constructible hierarchy, Annals of Pure and Applied Logic 4 (1972), 229–308; erratum, 4 (1972), 443. With a section by Jack Silver.MATHMathSciNetGoogle Scholar
  7. [7]
    K. Kypriotakis, Combinatorial principles in Jensen type extender models of the form L[E], Ph.D. thesis, University of California, Irvine, 2009.Google Scholar
  8. [8]
    A. Rinot, A relative of the approachability ideal, diamond and non-saturation, The Journal of Symbolic Logic 75 (2010), 1035–1065.CrossRefMATHMathSciNetGoogle Scholar
  9. [9]
    A. Rinot, A unified approach to higher Souslin trees constructions, in preparation, (2010).Google Scholar
  10. [10]
    A. Rinot, Minimal walks along Ostaszewski sqaures, in preparation, (2011).Google Scholar
  11. [11]
    G. Scharfenberger-Fabian, Optimal matrices of partitions and an application to Souslin trees, Fundamenta Mathematicae 210 (2010), 111–131.CrossRefMATHMathSciNetGoogle Scholar
  12. [12]
    S. Shelah, Diamonds, uniformization, The Journal of Symbolic Logic 49 (1984), 1022–1033.CrossRefMATHMathSciNetGoogle Scholar
  13. [13]
    S. Shelah, Cardinal Arithmetic, Oxford Logic Guides, Vol. 29, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1994.MATHGoogle Scholar
  14. [14]
    S. Shelah, Diamonds, Proceedings of the American Mathematical Society 138 (2010), 2151–2161.CrossRefMATHMathSciNetGoogle Scholar
  15. [15]
    C. I. Steinhorn and J. H. King, The uniformization property for2, Israel Journal of Mathematics 36 (1980), 248–256.CrossRefMATHMathSciNetGoogle Scholar
  16. [16]
    S. Todorcevic, Walks on Ordinals and their Characteristics, Progress in Mathematics, Vol. 263, Birkhäuser Verlag, Basel, 2007.MATHGoogle Scholar
  17. [17]
    B. Veličković, Jensen’s □ principles and the Novák number of partially ordered sets, The Journal of Symbolic Logic 51 (1986), 47–58.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2014

Authors and Affiliations

  1. 1.The Center for Advanced Studies in MathematicsBen-Gurion University of the NegevBe’er ShevaIsrael
  2. 2.Department of MathematicsBar-Ilan UniversityRamat-GanIsrael

Personalised recommendations